Erowid References Database
Schirren CA, Berghaus TM, Sackmann M.
“Thrombotic thrombocytopenic purpura after Ecstasy-induced acute liver failure”.
Ann Intern Med. 1999 Jan 19;130(2):163.
A 20-year-old man was admitted to the hospital with a 6-day history of progressive fatigue and jaundice. Laboratory tests revealed markedly elevated liver enzyme levels and reduced synthesis of clotting factors. Electrolyte levels, creatinine level, leukocyte count, thrombocyte count, hemoglobin level, lactate dehydrogenase level, and pancreatic enzyme levels were in the normal range. Disseminated intravascular coagulation, hemo-chromatosis, Wilson disease, and infectious and autoimmune hepatitis were excluded.
While recovering from acute liver failure, the patient became delirious and developed acute renal failure, acute pancreatitis, pronounced thrombocytopenia, microangiopathic hemolytic anemia, epistaxis, and petechial hemorrhage. A blood smear revealed fragmentocytes. T2-weighted magnetic resonance imaging showed high-signal bilateral areas in the parieto-occipital subcortical white matter (Figure). Skin biopsy and immunofluorescence microscopy excluded generalized vasculitis. Thrombotic thrombocytopenic purpura (TTP) was diagnosed. Neurologic symptoms improved and renal function recovered immediately after prednisolone (1 g daily) and plasma exchange therapies began. After recovery, the patient reported that he had ingested one tablet of 3,4-methylenedioxymethamphetamine (Ecstacy) 6 days before symptoms developed. Four weeks after the initiation of therapy, the platelet count and hemolysis measures returned to normal, and kidney function improved markedly. After 4 months, the patient was in good health and ready to return to work.
[ Cite HTML